News & Updates

Public Safety Alert : Increase in Suspected Opioid Overdoses in Brant

Public Safety Alert

Date: July 31, 2020

Issue: Increase in Suspected Opioid Overdoses in Brant

In July, Brantford Police responded to a total of 22 suspected opioid overdose incidents, including one death. This is almost double the number of suspected overdoses seen in June (12 overdoses) and the average number of overdose incidents reported in the first six months of 2020 (13 overdoses per month). Fentanyl has been suspected to be involved in most of these incidents.

Reduce your risk of an overdose:

  • Never use alone.
  • Go slow if you are using a new substance; always take a small test dose first to see how it is going to affect you.
  • Know your source.
  • Carry naloxone – It is a medication that can temporarily reverse an overdose.
  • Call 9-1-1, even if naloxone has been given.

Be aware that some early symptoms of withdrawal and COVID-19 infection are similar. These include fever and muscle soreness. If symptoms include a persistent cough, it could be COVID-19.

YOU ARE AT AN INCREASED RISK OF BECOMING SERIOUSLY ILL OR DYING because:

  • COVID-19 infection will worsen breathing impacts of opioids, benzos and alcohol;
  • Opioid withdrawal may worsen breathing difficulties; and
  • Smoking, including drugs like crack or meth, makes breathing problems worse.

Please distribute this alert widely.

For more information about opioids, including what to do if someone has an overdose and where to access harm reduction services, please visit the Brant County Health Unit website.

To see the latest opioid-related statistics, please visit the Brant/Brantford Opioid Information System webpage.

This Alert is issued by Brant County Health Unit in collaboration with Brant-Brantford Emergency Medical Services (EMS), Brantford Police Service and St. Leonard’s.

–30–

For media inquiries, please contact:

Ryan Spiteri
Manager, Communications
Brant County Health Unit
519-753-4937 ext. 298
Ryan.Spiteri@bchu.org

Share: